MAUDE Adverse Event Report: COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KCFW-8.0-38-40-RB-BLKN-HC
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/31/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a crossover procedure via femoral access on a male patient to insert a lysis catheter after treatment by pta balloon and stent, the sheath ripped upon removal.Some pieces had to be removed surgically.According to the initial reporter, the patient did not experience any adverse effects nor require additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Investigation/evaluation: during the course of the investigation a review of the complaint history, quality control, device history record, instructions for use (ifu), manufacturing instructions, specifications, trends, drawings and a visual inspection of the returned product was conducted.A review of the returned product showed a separation of the fitting at the hub and not a ripped sheath.There was no indication of the sheath being ripped (torn) in any way.Upon visual inspection of the returned complaint device, the sheath tubing was measured to be approximately 39.8 cm.There was a +/- 8mm tolerance for the length of the sheath.Also, there was no indication of material being ripped/torn apart from the sheath.There were markings near the end of the sheath which appeared to come from a hemostat.Thus, the entire sheath tubing was most likely the mentioned fragment needing to be surgically removed.The sheath flare was tested using an appropriate flare gauge and passed.Also, the flare appeared to be distorted/ruffled.It was feasible to suggest that force beyond the device's intended design had been used when trying to remove the device.Therefore, causing the reported failure mode.We will continue to monitor for similar complaints.Per the health risk assessment no further action is required.
 
Event or Problem Description
During a crossover procedure via femoral access on a male patient to insert a lysis catheter, after treatment by pta balloon and stent, the sheath got ripped upon removal.Some pieces of the sheath had to be removed surgically.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: before withdrawing the sheath through tortuous anatomy, insert the introducer dilator to avoid possible breakage.Do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt.Upon removal from package, inspect the product to ensure no damage has occurred.The visual inspection of the returned device shows a separation of the fittings at the hub, and not a ripped sheath.There is no indication of the sheath being ripped (torn) in any way.One used product was returned, with the sheath separated from the hub.Upon visual inspection of the returned complaint device, the sheath tubing was measured to be approximately 39.8 cm.Per (b)(4), there is a +/- 8mm tolerance for the length of the sheath.Also, there was no indication of material being ripped/torn apart from the sheath.There were markings near the end of the sheath which appeared to come from a hemostat, thus the entire sheath tubing was most likely the mentioned fragment needing to be surgically removed.The sheath flare was tested using an appropriate flare gauge and passed.Also, the flare appeared to be distorted/ruffled.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.Based on the information provided, and the results of our investigation, it is feasible to suggest that force beyond the device's intended design had been used when trying to remove the device, thus causing the reported failure mode.We will continue to monitor for similar complaints.Per the health risk assessment no further action is required.
 
Event or Problem Description

Brand Name
FLEXOR BALKIN GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5616961
Report Number1820334-2016-00266
Device Sequence Number18837324
Product Code DYB
UDI-Device Identifier00827002322165
UDI-Public(01)00827002322165(17)180417(10)5813428
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberKCFW-8.0-38-40-RB-BLKN-HC
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/31/2016
Device Age1 YR
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/08/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/28/2016
Supplement Report FDA Received Date08/19/2016
01/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;